[Skip to Content]
[Skip to Content Landing]
Article
February 1987

Flecanide-Induced Immune NeutropeniaDocumentation of a Hapten-Mediated Mechanism of Cell Destruction

Author Affiliations

From the Division of Hematology/Oncology, Department of Medicine, University of Utah and the Veterans Administration Medical Center, Salt Lake City (Drs Samlowski and Frame), and the Division of Hematology, Department of Medicine of the State University of New York at Buffalo and Buffalo General Hospital (Dr Logue).

Arch Intern Med. 1987;147(2):383-384. doi:10.1001/archinte.1987.00370020201066
Abstract

• Immune-mediated granulocytopenia due to cardiac antiarrhythmic medications is a rare, but potentially dangerous, event. This article characterizes the first case, to our knowledge, of severe granulocytopenia associated with the administration of flecanide acetate, a new class I antiarrhythmic drug. Immunologic studies determined that flecanide was capable of binding to the surface of normal neutrophils. The patient's serum contained an IgG antibody that could specifically bind to the haptenized neutrophils, presumably mediating enhanced destruction of mature granulocytes both in the serum and within the bone marrow. Cessation of flecanide therapy resulted in resolution of the granulocytopenia. The titer of antineutrophil antibody in the patient's serum decreased to background levels within the next five months. Similar antibodies were not found in serum from nonsensitized individuals. The capacity of flecanide to bind to normal neutrophils may prove to be a significant risk factor for the subsequent development of antineutrophil antibodies and agranulocytosis in patients receiving this drug. Careful hematologic monitoring of all patients who are receiving this medication is, therefore, strongly urged.

(Arch Intern Med 1987;147:383-384)

×